• Spontaneous rupture of a renal allograft in the early posttransplant period is associated with tachycardia, hypotension, oliguria, swelling, pain, a falling hematocrit level, and tenderness at the transplant site. Occasionally, the ruptured allograft can be saved by control of the hemorrhage. Deep vein thrombophlebitis, a common occurrence after prolonged surgery and cortocosteroid therapy, is less common in renal allograft transplantation, but may be associated with renal vein thrombosis. The simultaneous occurrence of deep vein thrombophlebitis, renal vein thrombosis, and allograft rupture contraindicates anticoagulent therapy. We present a patient in whom ipsilateral deep vein thrombophlebitis developed eight days after a cadaveric renal allograft, followed in two days by hypotension, a falling hematocrit level, oliguria, and a painfall mass at the allograft site. Surgical exploration revealed a ruptured allograft with iliofemoral and renal vein thrombosis and profuse hemorrhage. A transplant nephrectomy was performed.
(Arch Surg 113:204-205, 1978)